Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education website.
Information from Your Family Doctor
Antidepressant Discontinuation Syndrome: What You Should Know
FREE PREVIEW. AAFP members and paid subscribers: Log in to get free access. All others: Purchase online access.
FREE PREVIEW. Purchase online access to read the full version of this article.
Am Fam Physician. 2006 Aug 1;74(3):457.
See related article on antidepressant discontinuation.
What is antidepressant discontinuation syndrome?
If you suddenly stop taking your antidepressant medicine, you may feel like you have the flu. You also might have trouble sleeping, have an upset stomach, have shock-like sensations in the arms and hands, feel dizzy, or feel nervous. This is called antidepressant discontinuation syndrome. It is not dangerous or life threatening and usually goes away within one week.
Which antidepressants can cause this problem?
You are more likely to have a problem if you stop taking some brands, like paroxetine (brand: Paxil) and sertraline (brand: Zoloft), but you can get symptoms from stopping any antidepressant medicine.
What can I do if I have antidepressant discontinuation syndrome?
If you stopped your medicine without talking to your doctor or if you missed a dose, then you can just start taking your medicine again. If you stopped your medicine on purpose, talk to your doctor about why you stopped. If you and your doctor have decided you should slowly take less medicine until you stop, or if you are out of medicine, talk to your doctor right away about increasing your dose or restarting your medicine.
How do I keep this from happening again?
Take your medicine exactly like your doctor tells you to. If you want to stop taking your medicine, talk to your doctor first. Not being able to stop all at once does not mean that you are addicted to your medicine.
This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.
Copyright © 2006 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions